Acta Applicandae Mathematicae

, Volume 123, Issue 1, pp 141–156 | Cite as

Measure Solutions for Some Models in Population Dynamics

  • José A. Cañizo
  • José A. Carrillo
  • Sílvia Cuadrado


We give a direct proof of well-posedness of solutions to general selection-mutation and structured population models with measures as initial data. This is motivated by the fact that some stationary states of these models are measures and not L 1 functions, so the measures are a more natural space to study their dynamics. Our techniques are based on distances between measures appearing in optimal transport and common arguments involving Picard iterations. These tools provide a simplification of previous approaches and are applicable or adaptable to a wide variety of models in population dynamics.


Population dynamics Selection-mutation Measure solutions Transport distances 

Mathematics Subject Classification

35Q92 92D15 92D25 


  1. 1.
    Ackleh, A.S., Fitzpatrick, B.G., Thieme, H.R.: Rate distributions and survival of the fittest: a formulation on the space of measures. Discrete Contin. Dyn. Syst., Ser. B 5(4), 917–928 (2005) MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Arendt, W., Grabosch, A., Greiner, G., Groh, U., Lotz, H.P., Moustakas, U., Nagel, R., Neubrander, F., Schlotterbeck, U.: One-Parameter Semigroups of Positive Operators. Lecture Notes in Mathematics, vol. 1184. Springer, Berlin (1986) MATHGoogle Scholar
  3. 3.
    Bürger, R.: The Mathematical Theory of Selection, Recombination, and Mutation. Wiley Series in Mathematical and Computational Biology. Wiley, Chichester (2000) MATHGoogle Scholar
  4. 4.
    Bürger, R., Bomze, I.M.: Stationary distributions under mutation-selection balance: structure and properties. Adv. Appl. Probab. 28(1), 227–251 (1996) MATHCrossRefGoogle Scholar
  5. 5.
    Calsina, A., Cuadrado, S.: Small mutation rate and evolutionarily stable strategies in infinite dimensional adaptive dynamics. J. Math. Biol. 48, 135–159 (2004). doi: 10.1007/s00285-003-0226-6 MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Calsina, A., Cuadrado, S., Desvillettes, L., Raoul, G.: Asymptotics of steady states of a selection-mutation equation for small mutation rate. Preprint (2011) Google Scholar
  7. 7.
    Calsina, A., Palmada, J.M.: Steady states of a selection-mutation model for an age structured population. Preprint Universitat Autònoma de Barcelona, No. 33 (2011) Google Scholar
  8. 8.
    Cañizo, J.A., Carrillo, J.A., Rosado, J.: A well-posedness theory in measures for some kinetic models of collective motion. Math. Models Methods Appl. Sci. 21(3), 515–539 (2011) MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Carrillo, J.A., Colombo, R.M., Gwiazda, P., Ulikowska, A.: Structured populations, cell growth and measure valued balance laws. J. Differ. Equ. 252(4), 3245–3277 (2012) MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Cleveland, J.: Evolutionary game theory on measure spaces. Ph.D. thesis, University of Louisiana at Lafayette (2010) Google Scholar
  11. 11.
    Cressman, R., Hofbauer, J.: Measure dynamics on a one-dimensional continuous trait space: theoretical foundations for adaptive dynamics. Theor. Popul. Biol. 67(1), 47–59 (2005) MATHCrossRefGoogle Scholar
  12. 12.
    Crow, J.F., Kimura, M.: The theory of genetic loads. In: Proc. XIth Int. Congr. Genetics, pp. 495–505 (1964) Google Scholar
  13. 13.
    Cuadrado, S.: Equilibria of a predator prey model of phenotype evolution. J. Math. Anal. Appl. 354(1), 286–294 (2009) MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Diekmann, O., Gyllenberg, M., Metz, J.A.J., Thieme, H.R.: On the formulation and analysis of general deterministic structured population models. I. Linear theory. J. Math. Biol. 36(4), 349–388 (1998) MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Diekmann, O., Metz, J.A.J. (eds.): The Dynamics of Physiologically Structured Populations. Lecture Notes in Biomathematics, vol. 68. Springer, Berlin (1986). Papers from the colloquium held in Amsterdam (1983) MATHGoogle Scholar
  16. 16.
    Dobrushin, R.L.: Vlasov equations. Funct. Anal. Appl. 13(2), 115–123 (1979) MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Gwiazda, P., Lorenz, T., Marciniak-Czochra, A.: A nonlinear structured population model: Lipschitz continuity of measure-valued solutions with respect to model ingredients. J. Differ. Equ. 248(11), 2703–2735 (2010) MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Gwiazda, P., Marciniak-Czochra, A.: Structured population equations in metric spaces. J. Hyperbolic Differ. Equ. 7(4), 733–773 (2010) MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Magal, P.: Mutation and recombination in a model of phenotype evolution. J. Evol. Equ. 2(1), 21–39 (2002) MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Metz, J.A.J., Diekmann, O.: The Dynamics of Physiologically Structured Populations, 1st edn. Lecture notes in Biomathematics, vol. 68. Springer, Berlin (1986) MATHGoogle Scholar
  21. 21.
    Pazy, A.: Semigroups of Linear Operators and Applications to Partial Differential Equations. Applied Mathematical Sciences, vol. 44. Springer, New York (1983) MATHCrossRefGoogle Scholar
  22. 22.
    Perthame, B.: Transport Equations in Biology. Frontiers in Mathematics. Birkhäuser, Basel (2007) MATHGoogle Scholar
  23. 23.
    Spohn, H.: Large Scale Dynamics of Interacting Particles. Texts and Monographs in Physics. Springer, Berlin (1991) MATHCrossRefGoogle Scholar
  24. 24.
    Tucker, S.L., Zimmerman, S.O.: A nonlinear model of population dynamics containing an arbitrary number of continuous structure variables. SIAM J. Appl. Math. 48(3), 549–591 (1988) MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Villani, C.: Topics in Optimal Transportation. Graduate Studies in Mathematics, vol. 58. Am. Math. Soc., Providence (2003) MATHGoogle Scholar
  26. 26.
    Webb, G.: Population models structured by age, size, and spatial position. In: Magal, P., Ruan, S. (eds.) Structured Population Models in Biology and Epidemiology. Lecture Notes in Mathematics, vol. 1936, pp. 1–49. Springer, Berlin (2008) CrossRefGoogle Scholar
  27. 27.
    Webb, G.F.: Theory of Nonlinear Age-Dependent Population Dynamics. Monographs and Textbooks in Pure and Applied Mathematics, vol. 89. Dekker, New York (1985) MATHGoogle Scholar
  28. 28.
    Webb, G.F.: Structured Population Dynamics. Banach Center Publ., vol. 63. Polish Acad. Sci., Warsaw (2004) Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2012

Authors and Affiliations

  • José A. Cañizo
    • 1
  • José A. Carrillo
    • 1
    • 2
    • 3
  • Sílvia Cuadrado
    • 1
  1. 1.Departament de MatemàtiquesUniversitat Autònoma de BarcelonaBarcelonaSpain
  2. 2.Department of MathematicsImperial College LondonLondonUK
  3. 3.ICREABarcelonaSpain

Personalised recommendations